The side effect of two of the medications Christopher was taking (Abilify and Focalin) was aggression. He said the only way we could know if the child, my child, was being aggressive because of his behavior, was to take him completely off one, and then the other. Gradually.
Since I did not want my son hospitalized where I would not be able to be with him, I chose the long road of decreasing meds, using my oils when I could; but trying to make them last because we just could not afford to replenish them.
While Christopher is home schooled, because he was in the gifted program in Kindergarten, he was allowed to continue to be a part of the PATS program in 1st grade through Escambia County School District. I just took him each week instead of him riding the bus. No big deal.
By the last three months of school, his writing had become so poor it was no longer legible. I could not get him to sit still and keeping his attention on the subjects was impossible. Our daily schooling consisted of repetition . . . . mainly focusing on how we respond to people, emotions, how to process, “What do we do when we get angry, Christopher?” etc.
Out of desperation I spoke to his therapist. They were not working on his writing and abilities at the time, so she was shocked when I showed her this.
I then spoke with his PATS teacher, and yes, she was concerned as well as Christopher had been unable to complete ANY work in the last several weeks.
We suffered through the rest of the year and most of the summer.
A few months ago we had to put Christopher back on medications because we simply could not continue buying the oils and the impulsion was absolutely exhausting me and taking its toll on the rest of the family.
While one medication was working well, his ADHD medication was not working and the horrible side effect was not sleeping, up and down all night and hallucinations. It was a rough few months of trial and error. The hallucinations seem to be under control and I believe were medication related; however, he is now regularly having full body tics. While we haven’t “gotten there yet,” and probably never will the way the body changes and metabolizes, it seems we are making progress in the attention and impulsion area.
We started back our 2012/2013 school year a few weeks ago, just a couple days a week to start getting in a routine.
We have had good and bad days since we started back; but today, my son thrived!
We worked from 9 a.m. to noon; broke for lunch and finished up lose ends from 1 p.m. to 2 p.m. Last year we used a computer program and he loved it, but would HATE to write and fought me all day on it; and while he still does not like to write, he is doing so much better using things printed straight off the computer!
Christopher has only written on the THICK lined Pre-K and Kindergarten writing paper. His writing is HUGE and he often runs out of space.
Today, for writing, we talked about how to write dates correctly, margins, and proper spacing between words. Yes, this is something he was taught in Kindergarten, but, as his home-school evaluator explained to me, Christopher will always be ahead in areas because of how smart he is, but he will also be behind in areas because of his disabilities. It is my job to push him along and encourage him in the slow areas (reading, writing, and spelling) and challenge his brain in mechanical, mathematical, cultural, scientific areas. (Yes, pray for me. I hated school and passed by unknowns reasons. Seriously. Pray hard!)
My son will be 8 this month. With the months of regression he had earlier in the year, he couldn’t take what was in his brain and put it on paper, couldn’t complete a thought verbally without getting confused where he was or what he was even talking about, and writing his own name was impossible.
Today, for the first time EVER, he wrote on wide rule paper and writing WELL! It takes him a LONG TIME to get the information from his brain to the paper, BUT HE IS DOING IT!
He had one spelling error. I wrote, “When I grow up . . . . . ” He traced that, but everything else he wrote himself.